AMS Bookstore LOGO amslogo
Return to List  Item: 1 of 1   
On Finiteness in Differential Equations and Diophantine Geometry
Dana Schlomiuk, Université de Montréal, QC, Canada, Andreĭ A. Bolibrukh, Steklov Institute, Russian Academy of Sciences, Moscow, Russia, Sergei Yakovenko, Weizmann Institute of Science, Rehovot, Israel, Vadim Kaloshin, California Institute of Technology, Pasadena, CA, and Alexandru Buium, University of New Mexico, Albuquerque, NM
A co-publication of the AMS and Centre de Recherches Mathématiques.

CRM Monograph Series
2005; 192 pp; hardcover
Volume: 24
ISBN-10: 0-8218-2805-3
ISBN-13: 978-0-8218-2805-2
List Price: US$69
Member Price: US$55.20
Order Code: CRMM/24
[Add Item]

Request Permissions

This book focuses on finiteness conjectures and results in ordinary differential equations (ODEs) and Diophantine geometry. During the past twenty-five years, much progress has been achieved on finiteness conjectures, which are the offspring of the second part of Hilbert's 16th problem. Even in its simplest case, this is one of the very few problems on Hilbert's list which remains unsolved. These results are about existence and estimation of finite bounds for the number of limit cycles occurring in certain families of ODEs. The book describes this progress, the methods used (bifurcation theory, asymptotic expansions, methods of differential algebra, or geometry) and the specific results obtained. The finiteness conjectures on limit cycles are part of a larger picture that also includes finiteness problems in other areas of mathematics, in particular those in Diophantine geometry where remarkable results were proved during the same period of time. There is a chapter devoted to finiteness results in Diophantine geometry obtained by using methods of differential algebra, which is a connecting element between these parallel developments in the book.

The volume can be used as an independent study text for advanced undergraduates and graduate students studying ODEs or applications of differential algebra to differential equations and Diophantine geometry. It is also a good entry point for researchers interested these areas, in particular, in limit cycles of ODEs, and in finiteness problems.

Contributors to the volume include Andreĭ A. Bolibrukh and Alexandru Buium. Available from the AMS by A. Buium is Arithmetic Differential Equations, as Volume 118 in the Mathematical Surveys and Monographs series.

Titles in this series are co-published with the Centre de Recherches Mathématiques.


Graduate students and research mathematicians interested in ordinary differential equations, differential algebra, and Diophantine geometry.

Table of Contents

  • Finiteness problems in differential equations and Diophantine geometry
  • Linear differential equations, Fuchsian inequalities and multiplicities of zeros
  • Quantitative theory of ordinary differential equations and the tangential Hilbert 16th problem
  • Around the Hilbert-Arnol'd problem
  • Finiteness results in differential algebraic geometry and Diophantine geometry
  • o-minimal structures, real analytic geometry, and transseries
  • List of lectures
  • List of participants
  • List of participants II
Powered by MathJax
Return to List  Item: 1 of 1   

  AMS Home | Comments:
© Copyright 2014, American Mathematical Society
Privacy Statement

AMS Social

AMS and Social Media LinkedIn Facebook Podcasts Twitter YouTube RSS Feeds Blogs Wikipedia